|Which Is Lesser Evil?
Jun 30, 2008
My husband was diagnosed in 2001. We are stuck in the predicament of being too poor to afford care out-of-pocket, but "too rich" to qualify for any financial assistance. Our group health insurance co-pay is astronomical making this a non-option too. My husband has been on/off meds for the last 7 years. We have qualified for ADAP only some years. Once the year ends and we have to re-apply there is a gap in his meds once ADAP stops sending them. Sometimes we are approved for the following year, sometimes not. Therefore, my husband has been going on and off different meds. I don't foresee our situation ever becoming better so my question is: is it better for him to continue on-again, off-again, or should he just stop taking meds and hope for the best? I've heard on/off meds can help the virus gain resistance and become stronger. Please advise.
Response from Dr. McGowan
Unfortunately, you and your husband's predicament is not uncommon these days. If your husband's CD4 count is high (above 350 cells), then it might be better to stay off meds. If his counts are low, he should be on treatment since he may be at risk for opportunistic infections and other complications, especially if his counts are below 200. The risk of starting and stopping meds comes from a few issues: 1) If the meds are used intermittently the virus can develop drug resistance. This would be less of an issue if he does not miss any doses during the time he is "on meds" and is able to get his viral load to undetectable before stopping meds. The worst situation is to be starting and stopping meds without being able to get full viral suppression. 2) Another risk from starting and stopping meds is that the immune system becomes activated when virus is allowed to grow which causes drop in CD4 counts and can increase the risk for heart disease and other complications. However, this may be even worse if meds are not used at all and virus grows unchecked, so it is probably better to be on meds consistently sometimes than not at all. Clearly the worst thing to do would be to try to "stretch out" your meds to be on partial treatment all the time. In that case you would have none of the benefits of treatment and all of the risks.
Just don't know
two years false negative
- Is Itchy Skin A Sign Of HIV?
- Is Tingling In Fingers A Symptom Of HIV?
- AIDS Infection Risk Blowjob From A Prostitute
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Dizziness After Getting A Tattoo Worried I Have HIV
- Dizziness After Receiving Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.